Apr 6, 2014
314 Views
0 0

MALIGNANT HYPERTHERMIA

Written by

This disorder is a rare complication of general ANAESTHESIA caused, it is believed, by a combination of an inhalation anaesthetic (usually HALOTHANE) and a muscle-relaxant drug (usually succinycholine). A life-endangering rise in temperature occurs, with muscular rigidity the first sign. TACHYCARDIA, ACIDOSIS and SHOCK usually ensue. About 1:20,000 patients having general anaesthesia suffer from this disorder, which progresses rapidly and is often fatal. Surgery and anaesthesia must be stopped immediately and appropriate corrective measures taken, including the intravenous administration of DANTROLENE. It is a dominantly inherited genetic condition; therefore, when a case is identified it is most important that relatives are screened.

Article Categories:
Medical Dictionary

Leave a Comment

Your email address will not be published. Required fields are marked *